Spectral instability of general symmetric shear flows in a two-dimensional channel

Emmanuel Grenier, Yan Guo, Toan T. Nguyen

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

In this paper, we prove the spectral instability of general symmetric shear flows of the incompressible Navier-Stokes equations at a high Reynolds number in a two-dimensional channel. This includes shear flows that are spectrally stable to the corresponding Euler equations, and thus for the first time, provides a complete mathematical proof of the viscous destabilization phenomenon, pointed out by Heisenberg (1924) [5], C.C. Lin (1944) [9] and Tollmien (1947) [17], among others. Precisely, we construct exact unstable eigenvalues and eigenfunctions of the linearized Navier-Stokes equations around symmetric shear flows, showing that the solution could grow slowly at the rate of et/αR, where R is the sufficiently large Reynolds number and α is the small spatial frequency that remains between lower and upper marginal stability curves: αlow(R)≈R-1/7 and αup(R)≈R-1/11. We introduce a new, operator-based approach, which avoids to deal with matching inner and outer asymptotic expansions, but instead involves a careful study of singularity in the critical layers by deriving pointwise bounds on the Green function of the corresponding Rayleigh and Airy operators.

Original languageEnglish (US)
Pages (from-to)52-110
Number of pages59
JournalAdvances in Mathematics
Volume292
DOIs
StatePublished - Apr 9 2016

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Spectral instability of general symmetric shear flows in a two-dimensional channel'. Together they form a unique fingerprint.

  • Cite this